Alabama, 2020

Flash Flood in Alabama, August 25, 2020

August 25, 2020 · NWS BMX · 1 event in 1 county or zone

A band of slow moving thunderstorms produced localized heavy rainfall across Sumter County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A band of slow moving thunderstorms produced localized heavy rainfall across Sumter County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 25, 6:03 AM CST, 5 hours 2 minutes earlier.

Area forecast discussion, Aug 25, 6:03 AM CST, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
703 AM CDT Tue Aug 25 2020

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
/Updated at 350 AM CDT Tue Aug 25 2020/
Today through Wednesday.

Another mostly cloudy and rainy at times day is anticipated for much
of Central Alabama as we remain in a moist tropical airmass. PWATs
for today should be above 2 for all and forecasted as high as 2.4.
Marco has fallen apart rapidly along the LA coast due to shear. We
remain though in a southeast to south onshore flow generally through
600mb as Laura moves NW across the Gulf of Mexico through the short
term. That, along with weak troughing aloft, will help us to
continue in our showery pattern for today. Forecast QPF looks to be
generally light along and south of the Interstate 85 corridor and
under an inch elsewhere for today. However, with the higher PWATs
possible today, we will be on the lookout for any problem areas on
radar. Overall though, widespread flooding is not anticipated. Our
warmest counties will be across the SE today where a few breaks in
the clouds may be just enough for the lower 90s. Some thunderstorms
will be possible mainly in the afternoon and evening to go along
with the widespread showers. Overnight low temperatures tonight will
be similar. However, rain chances should go down a tad with more
scattered activity for tonight. Wednesday looks to be a little
warmer with weak ridging and lower (more scattered) rain chances.

08

.LONG TERM...
/Updated at 350 AM CDT Tue Aug 25 2020/
Wednesday night through Monday.

Tropical Storm Laura has emerged out over the southeastern Gulf
and is expected to strengthen to a hurricane later today. Laura
will be steered by a trough over Texas and a ridge over the
Southeast, and models are coming into good agreement on Laura
making landfall somewhere along the southeast Texas/southwest
Louisiana coast Wednesday night. Laura will lift northward through
the ArkLaTex Thursday, with some model differences beginning to
appear Friday regarding how sharply/quickly Laura or its remnants
recurve upon reaching the westerlies over the Mid-South. This will
keep the main impacts from Laura well west/northwest of the area,
though some low-end impacts may be possible across our far
northern/northwestern counties Friday/Friday night as then TD
Laura moves eastward through Tennessee.

Ridging aloft will allow for quiet weather Wednesday night. Deeper
moisture and the main rain bands from Laura should remain west of
the area Thursday/Thursday evening, but there should be enough
moisture for scattered shower/thunderstorm development with
daytime heating. The stronger 850mb flow associated with Laura
remains west of the area Thursday until perhaps late Thursday
night (though instability is weak late Thursday night), and will
remove any impacts for Thursday from the HWO. Rain chances will
increase Friday/Friday night as the low to mid-level trough
associated with Laura moves through. The LLJ associated with Laura
may clip some of our northwestern/northern counties during this
time, with a modest uptick in low-level SRH though the low-level
flow will also be veering in the southeast quadrant of the
weakening system. This will keep the threat for a brief tornado or
two marginal at best and dependent on the exact track of the
system. Localized flooding will be possible, though
organized/widespread flooding is not expected at this time. 0-6km
bulk shear values around 30 kts could also support some line
segments with a localized damaging wind threat.

The flow aloft will become northwesterly this weekend in the wake
of Laura, between ridging over the Gulf and Southern Plains and a
trough over the Great Lakes. Tropical moisture will linger over
the area and pool ahead of a front which will stall near or
northeast of the area, resulting in enhanced coverage of showers
and storms. Will also have to monitor for any MCSs that develop
upstream as well. Unsettled conditions continue to into early next
week as a seasonally strong trough amplifies over the central
CONUS.

32/Davis

&&

.AVIATION...
12Z TAF Discussion.

We will continue with an influx of tropical moisture across
Central Alabama today. The radar currently indicates widespread
showers across much of Central Alabama. Off and on showers will
continue today. MVFR cigs to, at times this morning IFR cigs,
will be present with the showers. Winds will be east to southeast
across the area ~ 5-10 KTS. Reduced visibilities may be noted in
the heavier showers at times. Thunderstorms will be a possibility
during the afternoon and evening as well. Rain chances will
decrease some this evening into Wed as weak ridging builds.

08

&&

.FIRE WEATHER...

Widespread showers and isolated thunderstorms are expected today
as a very moist air mass will be located over the area. Showers
and storms will become isolated to scattered Wednesday and
Thursday. Rain chances will increase Friday and into the weekend
as the remnants of Laura track northward along the Mississippi
River.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     84  71  90  71  92 /  80  50  30  10  30
Anniston    85  72  91  73  93 /  80  50  30  10  30
Birmingham  85  73  91  74  92 /  80  50  30  10  30
Tuscaloosa  86  74  92  75  91 /  80  50  30  20  40
Calera      85  72  91  72  91 /  80  40  30  10  30
Auburn      87  72  90  72  91 /  70  20  20  10  20
Montgomery  90  74  93  75  93 /  70  20  30  10  30
Troy        90  73  92  74  92 /  60  20  30  10  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 25, 2:50 AM CST, 8 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
350 AM CDT Tue Aug 25 2020

ALZ011>015-017>050-261200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
350 AM CDT Tue Aug 25 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Tropical Storm Laura is forecast to strengthen to a hurricane before
making landfall along the southeast Texas or southwest Louisiana
coast Wednesday night. The more widespread strong winds and heavy
rainfall will stay west of Central Alabama. However, the remnants of
Laura could generate a couple severe storms with damaging winds or a
brief tornado as well as localized heavy rainfall mainly across far
northwestern and northern portions of Central Alabama Friday and
Friday night.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
on Friday and Friday night. Please follow all local, state, and CDC
guidelines in regards to travel.

The radar

The Columbus AFB radar (KGWX), 154 km away, was scanning. The volume nearest the first event began at 17:05 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sumter

When
August 25, 11:05 AM CST to 1:05 PM CST
Where
Sumter County, 0.9 mi NW of York Mallard Arpt to 1.12 mi N of York Mallard Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.510, -88.280

Highway 11 flooded in both directions.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916373.